Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 66, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 23, 2018, 1:30 PM MDT for Lincoln County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2018, 1:30 PM MDT (19:30 UTC)
- Expired
- May 23, 2018, 2:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 96 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3139 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:00 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 23, 12:00 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1200 PM MDT Wed May 23 2018 .AVIATION... 18Z TAF CYCLE MVFR low cigs over eastern NM are slowly clearing as mixing begins and convection starts firing along the east slopes of the central mt chain. SHRA/TSRA will move northeast around 20 kt as they progress into the eastern plains. TSRA may become strong to locally severe with large hail, high winds, torrential rainfall, and frequent cloud to ground lightning strikes. The greatest potential for severe will stretch from near KTCC to KROW eastward. Low clouds will redevelop again tonight along and east of the central mt chain in the wake of the storm activity. Confidence however is not as high on coverage of clouds and potential IFR impacts. Guyer && .PREV DISCUSSION...300 AM MDT Wed May 23 2018... .SYNOPSIS... Gulf moisture will remain in place across eastern New Mexico today, resulting in another round of scattered afternoon and evening thunderstorms. West of the central mountain chain, very dry air will keep things dry while temperatures warm slightly above yesterday's readings. The warming trend continues through the remainder of the week and into the weekend as a ridge of high pressure builds overhead. Chances for afternoon and evening thunderstorms will continue from the south-central mountains eastward on Thursday before southwest winds send Gulf moisture east of the state Friday. && .DISCUSSION... Closed upper-low over the northern Great Basin continues to slowly fill as it lifts northeastward. Southwest flow aloft on the southeast periphery of this low will once again combine with plentiful low- level Gulf moisture to result in another round of strong to severe afternoon and evening thunderstorms in eastern NM today. Effective bulk shear near 30kts along with higher CAPE values are progged this afternoon and evening east of the central mountain chain. As a result, another round of severe hailers is possible east of the central mountain chain late this afternoon into the evening. Models agree that most of the convective activity will either dissipate or push east of NM after midnight. As a ridge aloft begins to build overhead late-day Thursday, a lee side sfc trough expands ewd across northeast NM and results in southwest winds and drier air putting an end to storms. Gulf moisture and the resulting thunderstorms, however, will remain from south- central mountains ewd Thursday afternoon and evening. All areas dry out Friday as a ridge aloft amplifies over NM. As the above mentioned ridge axis translates just east of NM Saturday, mixing increase and temperatures warm to between 5 to 15 degrees above seasonal averages. Saturday still looking like the warmest/hottest day of the next seven. Both Saturday and Sunday look breezy to locally windy as another closed low moves into the Great Basin. Unfortunately, this system won't be accompanied by a strong backdoor cold front with NM expected to remain dry through much of next week. Good news is that the models are already showing signs that our warm season subtropical upper-high (responsible for the North American Monsoon) develops over northern Mexico and Southern Plains around the first of June. 33 && .FIRE WEATHER... ...RETURN OF CRITICAL FIRE WEATHER CONDITIONS LATE WEEK AND INTO THE WEEKEND... Relatively moist and unstable conditions will prevail again today across eastern portions of the state, where more wetting storms are expected. Warm, dry and unstable conditions will prevail across western and central portions of the state. A drying/warming trend is forecast for the end of the work-week and into the weekend as an upper level ridge amplifies over the region then shifts east by Saturday, giving way to increasing southwesterlies ahead of an approaching Pacific low. Hot, dry and unstable conditions will be the story, with Haines values of 6 across most of the forecast area by Friday. Single digit RH hours will be on the uptrend as well. Poor RH recovery Friday night will set the stage for a potential critical fire weather event on Saturday, thanks to increasing southwesterlies and a deepening lee side trough. Critical fire weather conditions may persist into Sunday as the Pacific low progresses east across the Great Basin and into the Rockies, but may be limited to southern and eastern portions of the forecast area. Winds will trend down early next week as an upper level ridge builds over northern Mexico and the Desert Southwest, but hot, dry and unstable conditions will likely persist. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 23, 3:01 AM MDT, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 301 AM MDT Wed May 23 2018 NMZ501>540-241145- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 301 AM MDT Wed May 23 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Another round of strong to severe storms is likely east of the central mountain chain this afternoon and evening. Wind gusts to between 50-60 mph, hail to the size of quarters along with the accumulation of hail and frequent cloud to ground lightning are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated strong afternoon and evening thunderstorms are possible from the south-central mountains eastward Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 33
In the hours before
Special weather statement, May 23, 12:45 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1245 PM MDT WED MAY 23 2018 NMZ530-531-231915- Union County-Harding County- 1245 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND SOUTHWESTERN UNION COUNTIES UNTIL 115 PM MDT... At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm near Bueyeros, or 14 miles northeast of Mosquero, moving northeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bueyeros and Yates. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3569 10372 3587 10407 3634 10378 3609 10328 TIME...MOT...LOC 1845Z 223DEG 30KT 3592 10376 DPorter
Special weather statement, May 23, 1:16 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
116 PM MDT WED MAY 23 2018
NMZ526-539-231945-
Eastern Lincoln County-South Central Mountains-
116 PM MDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 145 PM MDT...
At 115 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of San Patricio, or 17 miles east of Ruidoso, moving
northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
San Patricio and Glencoe.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3330 10532 3331 10550 3346 10542 3332 10514
3314 10531
TIME...MOT...LOC 1915Z 211DEG 8KT 3326 10539
DPorterThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:22 PM MDT | Special Weather Statement | ABQ | Chaves | 23 min |
| May 22, 6:32 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| May 22, 6:39 PM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 111 min |
| May 22, 6:42 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 48 min |
| May 22, 6:43 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 34 min |
| May 22, 7:17 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 118 min |
| May 22, 7:21 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 39 min |
| May 22, 7:23 PM MDT | Special Weather Statement | ABQ | Lincoln | 22 min |
| May 22, 7:36 PM MDT | Special Weather Statement | ABQ | Mora | 24 min |
| May 22, 7:40 PM MDT | Special Weather Statement | ABQ | Harding | 35 min |
| May 22, 7:55 PM MDT | Special Weather Statement | ABQ | Chaves | 35 min |
| May 22, 8:02 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| May 22, 8:20 PM MDT | Special Weather Statement | ABQ | Harding | 25 min |
| May 22, 8:29 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 61 min |
| May 22, 8:41 PM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 2 hr |
| May 22, 8:50 PM MDT | Special Weather Statement | ABQ | Mora | 25 min |
| May 22, 8:53 PM MDT | Special Weather Statement | ABQ | Union | 37 min |
| May 22, 9:15 PM MDT | Special Weather Statement | ABQ | Chaves | 30 min |
| May 22, 9:20 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 55 min |
| May 22, 9:22 PM MDT | Special Weather Statement | ABQ | Harding | 23 min |
| May 22, 9:37 PM MDT | Special Weather Statement | ABQ | Union | 23 min |
| May 22, 9:38 PM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 112 min |
| May 22, 9:44 PM MDT | Special Weather Statement | ABQ | Mora | 31 min |
| May 22, 9:46 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 59 min |
| May 22, 9:58 PM MDT | Special Weather Statement | ABQ | Lincoln | 32 min |
| May 22, 10:12 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 31 min |
| May 22, 10:59 PM MDT | Special Weather Statement | ABQ | De Baca | 31 min |
| May 22, 11:34 PM MDT | Special Weather Statement | ABQ | Guadalupe | 26 min |
| May 22, 11:48 PM MDT | Special Weather Statement | ABQ | 27 min | |
| May 23, 12:45 PM MDT | Special Weather Statement | ABQ | Harding | 30 min |
| May 23, 1:16 PM MDT | Special Weather Statement | ABQ | Lincoln | 29 min |
| May 23, 1:27 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| May 23, 1:53 PM MDT | Flash Flood Warning | ABQ | Lincoln | 2 hr |
| May 23, 2:07 PM MDT | Tornado Warning | ABQ | Lincoln | 38 min |
| May 23, 2:13 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| May 23, 2:15 PM MDT | Special Weather Statement | ABQ | Harding | 30 min |
| May 23, 2:18 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 42 min |
| May 23, 2:31 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 48 min |
| May 23, 2:43 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 62 min |
| May 23, 2:45 PM MDT | Special Weather Statement | ABQ | San Miguel | 30 min |
| May 23, 2:51 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 114 min |
| May 23, 2:54 PM MDT | Special Weather Statement | ABQ | Quay | 36 min |
| May 23, 2:57 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 63 min |
| May 23, 3:03 PM MDT | Flash Flood Warning | ABQ | Lincoln | 4 hr |
| May 23, 3:04 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 29 min |
| May 23, 3:06 PM MDT | Tornado Warning | ABQ | Chaves, Lincoln | 39 min |
| May 23, 3:15 PM MDT | Flash Flood Warning | ABQ | Guadalupe, San Miguel | 4 hr |
| May 23, 3:22 PM MDT | Areal Flood Advisory | ABQ | Union | 113 min |
| May 23, 3:34 PM MDT | Special Weather Statement | ABQ | 26 min | |
| May 23, 3:36 PM MDT | Special Weather Statement | ABQ | 24 min | |
| May 23, 3:44 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 61 min |
| May 23, 3:47 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 58 min |
| May 23, 3:51 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| May 23, 3:54 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| May 23, 3:57 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 48 min |
| May 23, 3:59 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 61 min |
| May 23, 4:01 PM MDT | Flash Flood Warning | ABQ | Guadalupe, San Miguel | 5 hr |
| May 23, 4:01 PM MDT | Special Weather Statement | ABQ | 29 min | |
| May 23, 4:08 PM MDT | Tornado Warning | ABQ | Chaves, Lincoln | 21 min |
| May 23, 4:10 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 65 min |
| May 23, 4:13 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 51 min |
| May 23, 4:19 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 13 min |
| May 23, 4:26 PM MDT | Special Weather Statement | ABQ | Harding | 34 min |
| May 23, 4:28 PM MDT | Flash Flood Warning | ABQ | Union | 2 hr |
| May 23, 4:39 PM MDT | Flash Flood Warning | ABQ | Chaves | 3 hr |
| May 23, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 60 min |
| May 23, 4:47 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 58 min |
| May 23, 4:51 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 54 min |
| May 23, 5:00 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 60 min |
| May 23, 5:12 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 63 min |
| May 23, 5:44 PM MDT | Flash Flood Warning | ABQ | Chaves | 116 min |
| May 23, 5:48 PM MDT | Flash Flood Warning | ABQ | Chaves | 112 min |
| May 23, 5:49 PM MDT | Special Weather Statement | ABQ | Roosevelt | 26 min |
| May 23, 5:58 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 62 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.